Colorado, 2017

Flash Flood in Colorado, August 14, 2017

August 14, 2017 · NWS BOU · 1 event in 1 county or zone

Localized flash flooding was observed near Brush. Law enforcement closed two roadways due to high water for approximately one hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Localized flash flooding was observed near Brush. Law enforcement closed two roadways due to high water for approximately one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 14, 2:32 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 14, 2:32 PM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
332 PM MDT Mon Aug 14 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 308 PM MDT Mon Aug 14 2017

This aftn the lower levels of the atmosphere have dried out with
dewpoints dropping into the 30s at KDEN. The max at DIA has hit 90
before the clouds moved in, the last one since 92 on the 4th. Still
enough mid level moisture around to support a few thunderstorms
this evening. Best CAPE values however will be further east,
ranging from 500-1000 j/kg. Strong storms possible there with
heavy rain and wind gusts in the 50-60 mph range, but weaker
storms elsewhere with less moisture and limited CAPE. Will keep
scattered weaker storms in the high country early this evening,
more isolated over the urban corridor, then scattered further east
where better moisture will be. The flow aloft will be
southwesterly, with a weak upper trough to the northwest of CO,
stretching from western MT into northern NV late around 00z. On
Tuesday it will be cooler and wetter. The trough axis will stretch
from western WY into central NV at 12z. There may be some light
showers in the mountains in the morning especially north of
Interstate 70. By the afternoon, scattered showers and
thunderstorms will spread to the south and east, with the best
pops over along the northern tier counties. Overall, the NAM and
GFS both show weak mid level QG ascent over the region on Tuesday
morning will get more consolidated and shift more into east
central/southeast CO on Tuesday with cooler air moving in from.
the north. This allow weak northeast winds to advect the the
boundary layer theta-e max along the eastern border westward
toward the Urban Corridor in the aftn. Better instability with SPC
placing most of northeast CO in the marginal risk of severe, with
the slight risk along the eastern CO border. NAM12 forecast
soundings for Tuesday range from around 1000 j/kg for the Urban
Corridor to over 2000 j/kg over the northeast plains, with
precipitable water values back over one inch.

.LONG TERM...(Tuesday night through Monday)
Issued at 325 PM MDT Mon Aug 14 2017

The upper level pattern across the western United States will be
undergoing some changes through this week, but the resulting
weather over Colorado will be little changed. A lack of ridging
across the western United States is going to allow mid level
moisture to continue moving across the Rocky Mountain West which
will feed afternoon thunderstorm activity each day. Early in the
forecast period, an upper trough which is over eastern Nevada this
afternoon will be shearing out and moving across northern Colorado
Wednesday morning. A surge of cool temperatures at low levels will
also move into the region that morning. Dynamic forcing associated
with the passing upper disturbance may extend Tuesday evening
showers over the mountains through most of the night. Temperatures
on Wednesday will also be cooler because of the presence of the weak
cold front. Through the latter half of the week, the GFS and ECMWF
show weak upper ridging developing over the southwestern United
States, but the weak mid level flow will also allow a resurgence
of monsoonal flow into the Four Corners region. This will bring
more moisture over Colorado, feeding additional shower development
over the mountains each day. Temperatures will warm back up to
seasonal normals, but the unsettled pattern of afternoon showers
will also prevail. This pattern looks to continue until either a
much stronger ridge builds over the southwest, or a potent upper
trough develops and sweeps down out of Canada or the Pacific
Northwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 308 PM MDT Mon Aug 14 2017

VFR will prevail over the next 24 hrs. Isolated thunderstorms are
expected to impact the area until around 01z. Still think vcts
will suffice for the terminals this evening with variable outflow
wind gusts to 30 kts. Sfc winds will go to drainage until closer
to 12z when a northwest to northeast winds will develop as a weak
front pushes to the south on Wednesday. Better moisture around on
Wednesday with a better chance of thunderstorms in the aftn.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Cooper
Hazardous weather outlook, Aug 14, 9:15 AM MST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1015 AM MDT Mon Aug 14 2017

COZ030>051-151615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1015 AM MDT Mon Aug 14 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop by early afternoon with some
of them spreading across the urban corridor by mid to late
afternoon and across the plains by early evening. The majority of
storms will produce wind gusts to 40 mph, small hail and brief
moderate to heavy rain. A few stronger storms may occur over the
far northeast plains this evening. These storms may produce heavy
rain, winds gusts to 60 mph and nickel size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms will increase on Tuesday, especially
across the far northeast plains of Colorado where a few storms
during the late afternoon and early evening hours could turn
severe. Large hail and damaging winds will be the main threat from
these storms. The rest of the week will continue to see a chance
of afternoon and evening thunderstorms moving out of the foothills
and across the plains. Mid and upper level moisture is expected
to keep moving across Colorado through the end of the week, and
daytime heating will be sufficient each day to produce the
showers. Brief rain, gusty winds and small hail will be the main
threats from the showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 14, 2:35 PM MST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Denver CO
335 PM MDT MON AUG 14 2017

COZ035-038-142215-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
335 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buckhorn Mountain, or 16 miles west of Fort Collins, moving east at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Western Fort Collins, Bellvue, Buckhorn Mountain and Teds Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding, especially in the High Park burn area. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 4056 10540 4066 10540 4067 10514 4051 10514
TIME...MOT...LOC 2134Z 283DEG 8KT 4060 10537

GIMMESTAD
Special weather statement, Aug 14, 6:53 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Denver CO
753 PM MDT MON AUG 14 2017

COZ044-150245-
Morgan County CO-
753 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN COUNTY UNTIL 845
PM MDT...

At 753 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Adena School, or 8 miles southwest of Fort Morgan,
and also over Fort Morgan, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Morgan, Brush, Log Lane Village, Snyder and Adena School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4008 10390 4019 10398 4042 10377 4033 10357
      4015 10357
TIME...MOT...LOC 0153Z 240DEG 9KT 4017 10390

GIMMESTAD

The radar

The Denver radar (KFTG), 80 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
August 14, 8:07 PM MST to 9:45 PM MST
Where
Morgan County, 2.81 mi S of Ft Morgan to 4.7 mi NNW of Gary
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.210, -103.790

Law enforcement closed two roadways due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719443.